Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

The structure of locally finite varieties with polynomially many models


Authors: Paweł Idziak, Ralph McKenzie and Matthew Valeriote
Journal: J. Amer. Math. Soc. 22 (2009), 119-165
MSC (2000): Primary 08A05; Secondary 03C45
DOI: https://doi.org/10.1090/S0894-0347-08-00614-0
Published electronically: September 12, 2008
MathSciNet review: 2449056
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that a locally finite variety has at most polynomially many (in $ k$) non-isomorphic $ k$-generated algebras if and only if it decomposes into a varietal product of an affine variety over a ring of finite representation type, and a sequence of strongly Abelian varieties equivalent to matrix powers of varieties of $ H$-sets, with constants, for various finite groups $ H$.


References [Enhancements On Off] (What's this?)

  • 1. George E. Andrews, The theory of partitions, Encyclopedia of Mathematics and its Applications, Vol. 2, Addison-Wesley, Reading, Mass. 1976. MR 0557013 (58:7738)
  • 2. Joel Berman and Paweł M. Idziak, Generative complexity in algebra, Mem. Amer. Math. Soc. 175 (2005), no. 828, viii+159. MR 2130585 (2006a:08001)
  • 3. Joel Berman and Ralph McKenzie, Clones satisfying the term condition, Discrete Math. 52 (1984), no. 1, 7-29. MR 765281 (86m:08005)
  • 4. Marcin Bilski, Generative complexity in semigroup varieties, J. Pure Appl. Algebra 165 (2001), no. 2, 137-149. MR 1865962 (2002h:20082)
  • 5. David Hobby and Ralph McKenzie, The structure of finite algebras, Contemporary Mathematics, vol. 76, American Mathematical Society, Providence, RI, 1988. Revised edition: 1996. MR 958685 (89m:08001)
  • 6. P. Idziak and R. McKenzie, Varieties with polynomially many models. I, Fund. Math. 170 (2001), no. 1-2, 53-68. Dedicated to the memory of Jerzy Łoś. MR 1881368 (2003e:08002)
  • 7. Keith  A. Kearnes, Type-preservation in locally finite varieties with the CEP, Canadian J. Math. 43 (1991) no. 4, 748-769. MR 1127028 (92m:08005)
  • 8. -, An order-theoretic property of the commutator, Internat. J. Algebra Comput. 3 (1993), no. 4, 491-533. MR 1250248 (95c:08002)
  • 9. -, Locally solvable factors of varieties, Proc. Amer. Math. Soc. 124 (1996), no. 12, 3619-3625. MR 1343705 (97b:08007)
  • 10. -, A Hamiltonian property for nilpotent algebras, Algebra Universalis 37 (1997), no. 4, 403-421. MR 1465297 (98k:08001)
  • 11. Keith A. Kearnes and Emil W. Kiss, Modularity prevents tails, Proc. Amer. Math. Soc. 127 (1999), no. 1, 11-19. MR 1625765 (99m:08003)
  • 12. -, Residual smallness and weak centrality, Internat. J. Algebra Comput. 13 (2003), no. 1, 35-59. MR 1970866 (2004c:08012)
  • 13. E. W.  Kiss, M. Valeriote, Abelian algebras and the Hamiltonian property, Journal of Pure and Applied Algebra 87 (1993), 37-49. MR 1222175 (94d:08002)
  • 14. L. Lovász, Operations with structures, Acta Math. Acad. Sci. Hungar. 18 (1967), 321-328. MR 0214529 (35:379)
  • 15. Ralph McKenzie and Matthew Valeriote, The structure of decidable locally finite varieties, Progress in Mathematics, vol. 79, Birkhäuser Boston Inc., Boston, MA, 1989. MR 1033992 (92j:08001)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 08A05, 03C45

Retrieve articles in all journals with MSC (2000): 08A05, 03C45


Additional Information

Paweł Idziak
Affiliation: Department of Theoretical Computer Science, Jagiellonian University, Kraków, Poland
Email: idziak@tcs.uj.edu.pl

Ralph McKenzie
Affiliation: Department of Mathematics, Vanderbilt University, Nashville, Tennessee 37240
Email: ralph.n.mckenzie@vanderbilt.edu

Matthew Valeriote
Affiliation: Department of Mathematics & Statistics, McMaster University, Hamilton, Ontario, Canada L8S 4K1
Email: matt@math.mcmaster.ca

DOI: https://doi.org/10.1090/S0894-0347-08-00614-0
Received by editor(s): June 26, 2006
Published electronically: September 12, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society